Uniform Rectifiability and Elliptic Operators Satisfying a Carleson Measure Condition

Steve Hofmann, José María Martell, Svitlana Mayboroda, Tatiana Toro, Zihui Zhao

Research output: Contribution to journalArticlepeer-review

7 Scopus citations


The present paper establishes the correspondence between the properties of the solutions of a class of PDEs and the geometry of sets in Euclidean space. We settle the question of whether (quantitative) absolute continuity of the elliptic measure with respect to the surface measure and uniform rectifiability of the boundary are equivalent, in an optimal class of divergence form elliptic operators satisfying a suitable Carleson measure condition in uniform domains with Ahlfors regular boundaries. The result can be viewed as a quantitative analogue of the Wiener criterion adapted to the singular Lp data case. The first step is taken in Part I, where we considered the case in which the desired Carleson measure condition on the coefficients holds with sufficiently small constant, using a novel application of techniques developed in geometric measure theory. In Part II we establish the final result, that is, the “large constant case”. The key elements are a powerful extrapolation argument, which provides a general pathway to self-improve scale-invariant small constant estimates, and a new mechanism to transfer quantitative absolute continuity of elliptic measure between a domain and its subdomains.

Original languageEnglish (US)
Pages (from-to)325-401
Number of pages77
JournalGeometric and Functional Analysis
Issue number2
StatePublished - Apr 2021

Bibliographical note

Funding Information:
This material is based upon work supported by the National Science Foundation under Grant No. DMS-1440140 while the authors were in residence at the Mathematical Sciences Research Institute in Berkeley, California, during the Spring 2017 semester.

Funding Information:
The first author was partially supported by NSF Grants DMS-1664047 and DMS-2000048. The second author acknowledges financial support from the Spanish Ministry of Science and Innovation, through the “Severo Ochoa Programme for Centres of Excellence in R&D” (CEX2019-000904-S) and Grant MTM PID2019-107914GB-I00. The second author also acknowledges that the research leading to these results has received funding from the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007–2013)/ERC Agreement No. 615112 HAPDEGMT. The third author was partially supported by the NSF INSPIRE Award DMS 1344235, the NSF RAISE-TAQ Grant DMS 1839077, and the Simons Foundation Grant 563916, SM. The fourth author was partially supported by the Craig McKibben & Sarah Merner Professor in Mathematics, by NSF Grant Numbers DMS-1664867 and and DMS-1954545, and by the Simons Foundation Fellowship 614610. The fifth author was partially supported by NSF Grants DMS-1361823, DMS-1500098, DMS-1664867, DMS-1902756 and by the Institute for Advanced Study.

Funding Information:
The authors would like to express their gratitude to Bruno Giuseppe Poggi Cevallos who pointed out that the examples in [MM] could be used to access the optimality of our results. See Proposition 10.2. They would also like to thank MSRI for its hospitality during the Spring of 2017, all the authors were in residence there when this work was started.

Publisher Copyright:
© 2021, The Author(s), under exclusive licence to Springer Nature Switzerland AG.


  • A class
  • Elliptic measure
  • Exterior corkscrew
  • Rectifiability
  • Uniform domain


Dive into the research topics of 'Uniform Rectifiability and Elliptic Operators Satisfying a Carleson Measure Condition'. Together they form a unique fingerprint.

Cite this